Nevada, 2010

Heavy Snow in Nevada, December 28 to 29, 2010

December 28 to 29, 2010 · NWS LKN · 3 events in 3 counties and zones

A winter storm brought heavy snow to northern Nevada above 6000 feet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow to northern Nevada above 6000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 28, 2:10 PM PST, 50 minutes earlier.

Area forecast discussion, Dec 28, 2:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 PM PST TUE DEC 28 2010

.SYNOPSIS...A MAJOR WINTER STORM WILL IMPACT NEVADA TONIGHT
THROUGH WEDNESDAY NIGHT. EXPECT WIDESPREAD RAIN AND SNOW TO CHANGE
TO ALL SNOW TONIGHT...BECOMING HEAVY AT TIMES. A STRONG ARCTIC
COLD FRONT WILL RACE THROUGH THE GREAT BASIN WEDNESDAY
MORNING...PRODUCING WIDESPREAD SNOW...AND SIGNIFICANT BLOWING AND
DRIFTING OF SNOW. TRAVEL WILL BECOME DIFFICULT ACROSS NORTHERN
NEVADA ON WEDNESDAY.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY. HIGH IMPACT WINTER STORM
APPEARS ON TRACK THIS AFTERNOON...AND NO CHANGES WERE MADE TO THE
WINTER HEADLINES GOING INTO EFFECT AT 4 PM.

VERY STRONG STORM IN THE PACIFIC JUST WEST OF EUREKA CALIFORNIA
THIS AFTERNOON. AHEAD OF THE STORM...A STRONG TROPICAL FEED OF
MOISTURE ORIGINATING FROM NEAR HAWAII WILL BE DIRECTLY AIMED AT
NORTHERN NEVADA THIS EVENING AND OVERNIGHT. RADAR IMAGERY THIS
AFTERNOON ALREADY SHOWS A RAIN/SNOW MIX DEVELOPING ACROSS WESTERN
NEVADA INCLUDING HUMBOLDT COUNTY. EXPECT THIS PRECIP SHIELD TO
RAPIDLY EXPAND ACROSS NORTHERN NEVADA BY THIS EVENING...WITH
INTENSE OVERRUNNING AND WARM AIR ADVECTION. MODELS CONTINUE TO
CRANK OUT IMPRESSIVE QPF VALUES THIS EVENING AND TONIGHT WITH THIS
MOISTURE FEED...RANGING FROM ONE HALF INCH TO LOCALLY ONE INCH OF
WATER. PRECIP IS A CERTAINTY TONIGHT WITH POPS AT 100%. WHAT HAS
TAKEN MORE TIME TO ASSESS ARE THE SPECIFIC SNOW LEVELS FOR THIS
HEAVY WAVE OF PRECIP. LATEST THINKING IS THAT WARM AIR ADVECTION
WILL RESULT IN SOME RAIN IN THE VALLEYS THIS EVENING... BUT IT
WILL BE DIFFICULT TO WARM THE ATMOSPHERE ENOUGH TO SUPPORT RAIN
FOR ANY SIGNIFICANT LENGTH OF TIME ABOVE 5000 FEET. AREA
OBSERVATIONS SHOW COOL AND RELATIVELY DRY AIR TO THE SOUTHWEST OF
ELKO...TO BE INGESTED INTO THE WAA LIFT. WET BULB COOLING EFFECTS
EXPECTED TO OVERCOME MUCH OF THE WARMING THROUGH THE COLUMN. 18Z
NAM BUFR SOUNDINGS SHOW A SMALL LAYER OF WARM AIR ALOFT NEAR ELKO
THIS EVENING AROUND 6-7 PM...WITH THE ATMOSPHERE COLD ENOUGH TO
SUPPORT SNOW FOR THE REST OF THIS STORM EVENT. SO...EXPECTING TO
LOSE SOME OF THE IMPRESSIVE QPF TO RAIN...BUT NOT VERY MUCH. SNOW
LEVEL GRIDS HOVER AROUND 5K FEET THROUGH ABOUT 10 PM...BEFORE
FALLING OVERNIGHT. LONG STORY SHORT...MODERATE TO HEAVY SNOW
EXPECTED AT MOST VALLEY LOCATIONS LATER TONIGHT INTO WEDNESDAY
MORNING WITH SIGNIFICANT ACCUMULATIONS LIKELY.

AT SUNRISE WEDNESDAY...WIDESPREAD ACCUMULATING SNOWFALL WILL BE
CONTINUING. MODELS HAVE BEEN DISPLAYING VERY GOOD CONTINUITY WITH
COLD FRONT PASSAGE TIMING...ENTERING HUMBOLDT COUNTY AROUND 4
AM...ELKO/SPRING CREEK AROUND 7-8 AM...AND ELY AROUND 10 AM. EXPECT
TRAVEL CONDITIONS TO DETERIORATE RAPIDLY AS THIS FRONT PASSES.
STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL VEER TO NORTHWEST
BEHIND IT...AVERAGING 20-30 MPH WITH MUCH HIGHER GUSTS. WIND GUSTS
NEAR 50 MPH ARE EXPECTED...ESPECIALLY AT TIME OF FRONT PASSAGE AND
IN WIND PRONE LOCATIONS SUCH AS ON THE LEE SIDE OF THE RUBY
MOUNTAINS. ATMOSPHERE WILL BE RATHER UNSTABLE AND WELL MIXED WITH
GOOD LAPSE RATES...ALL OF WHICH ENCOURAGE HIGHER MOMENTUM TO
TRANSFER TO THE SURFACE. ACCUMULATING SNOW EXPECTED TO CONTINUE
THROUGH THE FIRST HALF OF WEDNESDAY FOR MOST LOCALES...WITH
INTENSE FRONTOGENESIS PRODUCING HEAVY SNOW ALONG THE FRONT
ITSELF...FOLLOWED BY SNOW FOR SEVERAL HOURS BEHIND IT. THIS SNOW
AND WIND COMBINATION WILL CREATE WHITEOUT/NEAR BLIZZARD CONDITIONS
AT MANY LOCATIONS AT TIMES...WEDNESDAY MORNING THROUGH EARLY
AFTERNOON. IT IS EMPHASIZED THAT TRAVEL WILL BECOME VERY DIFFICULT
IF NOT IMPOSSIBLE AT THIS TIME...ESPECIALLY IN OPEN EXPOSED AREAS.

BY 4 PM WEDNESDAY...SNOW WILL BE TAPERING TO SCATTERED CONVECTIVE
SNOW SHOWERS...WITH ACCUMULATING SNOW CONTINUING ON FAVORED
NORTHWEST SLOPES SUCH AS SPRING CREEK. SOME FAVORED UPSLOPE
LOCATIONS WILL CONTINUE TO ACCUMULATE SNOW WELL INTO THURSDAY
MORNING...WHERE STORM TOTAL SNOW AMOUNTS WILL BE EXCESSIVE.
ATMOSPHERE WILL BE QUITE UNSTABLE FOR DECEMBER BY WEDNESDAY AFTERNOON
AND EVENING AS VERY COLD 524 DM UPPER LOW DIVES INTO NORTHEAST
NEVADA. 12Z NAM PROGS 500 MB TEMPS OF -38C AT ELKO WEDNESDAY
NIGHT...WITH LIFTED INDICES DROPPING TO NEAR ZERO. ACTUALLY SOME
POSITIVE CAPE SHOWING UP DURING THE AFTERNOON WITH SURFACE TEMPS
FALLING INTO THE TEENS. SOME SNOW SHOWERS WILL BE QUITE INTENSE
WITH LIGHTNING/THUNDERSNOW POSSIBLE ESPECIALLY OVER NORTHEAST
NEVADA WEDNESDAY AFTERNOON.

DRAMATICALLY COLDER THURSDAY WITH TEMPS STRUGGLING INTO THE TEENS
DURING THE AFTERNOON. MORE CONVECTIVE SNOW SHOWERS LIKELY...WITH
STRONG LOW HANGING OUT NEARBY IN UTAH. THIS STORM WILL BE IN NO
HURRY TO EXIT...WITH NAM SUGGESTING AN ADDITIONAL LOBE OF ENERGY
WILL ROTATE AROUND IT INTO NEVADA THURSDAY NIGHT AND FRIDAY. VERY
COLD STILL ON FRIDAY WITH MAX TEMPS HOLDING IN THE LOWER TEENS. BT

.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. 500MB PATTERN OVER
THE WESTERN CONUS WILL TRANSITION FROM A DEEP TROUGH TO ZONAL SPLIT
FLOW BY THE BEGINNING OF NEXT WEEK. MODEL CONFIDENCE IS AVG...W/
GUIDANCE AGREEING ON A SPLIT FLOW PATTERN WITH BELOW AVG TEMPS AND
MOSTLY DRY CONDITIONS.

NEW YEARS EVE NIGHT DEEP 500MB TROUGH WILL BEGIN TO SLIDE WEST INTO
THE PLAINS...WITH WEAKENING 700MB FLOW OVER THE REGION AS 1030MB
SURFACE HIGH BUILDS OVER THE INTERMOUNTAIN WEST. LOOKING LIKE DRIER
AIR WILL WORK INTO THE REGION CREATING MOSTLY CLEAR SKIES...ALONG
WITH 700MB TEMPS AROUND -18C AND FRESH SNOWCOVER ON THE GROUND. MEX
GUIDANCE WAS INDICATING LOWS IN THE NEGATIVE TEENS TO 20S...VERY
IMPRESSIVE FOR 4 NIGHTS OUT. DUE TO THE FACT THIS BITTERLY COLD AIR
IS EXPECTED TO OCCUR ON NEW YEARS EVE NIGHT...DECIDED TO UNDERCUT
GUIDANCE BY A FEW DEGREES TO HIGHLIGHT THE THREAT OF THIS ARCTIC
AIRMASS. INDIVIDUALS PLANNING ON PARTICIPATING IN ANY OUTDOOR NEW
YEAR EVE'S CELEBRATION SHOULD PLAN FOR DANGEROUSLY COLD
TEMPERATURES. BY THE WEEKEND SHORT WAVE 500MB RIDGING BUILDS OVER
THE SILVER STATE...AS AN AREA OF LOW PRESSURE CUTS-OFF OVER THE CALI
COAST. NOT EXPECTING MUCH OF AN IMPACT TO THE AREA WITH THIS
SYSTEM...EXCEPT FOR SOME HIGH CLOUDS WHICH COULD HELP MODERATE LOW
TEMPS ON SUNDAY AND MONDAY MORNING. OVERALL STILL LOOKS COLD THIS
WEEKEND WITH LOWS NEAR ZERO AND HIGHS IN THE 20S.

BY THE BEGINNING OF NEXT WORK WEEK TEMPS WILL CONTINUE TO MODERATE
AS FLOW BECOMES ZONAL...AND HIGH CLOUDS SPILL INTO THE AREA AHEAD OF
THE NEXT PACIFIC SYSTEM. BY TUESDAY THE THREAT OF SNOW WILL INCREASE
ONCE AGAIN ACROSS NORTHERN NV AS PACIFIC MOISTURE RETURNS.

&&

.AVIATION...CONDITIONS ARE EXPECTED TO DETERIORATE TO IFR/VLIFR
TONIGHT AS SNOW AND BLOWING SNOW MOVE INTO THE AREA...DUE TO A
STRONG AREA OF LOW PRESSURE AND SURFACE COLD FRONT SWINGING THROUGH
THE GREAT BASIN. CONFIDENCE IS HIGH THAT VLIFR CONDITIONS SHOULD BE
EXPECTED EARLY WEDNESDAY MORNING DURING THE PEAK OF THE EVENT...WITH
PERIODS OF MODERATE TO HEAVY SNOW AT ALL TAF TERMINALS...EXCEPT
KTPH. CONDITIONS WILL BEGIN TO IMPROVE BY MIDDAY WEDNESDAY FROM WEST
TO EAST...BUT SNOW SHOWERS ARE EXPECTED TO LINGER UNTIL 00Z. OVERALL
EXPECT LARGE IMPACTS TO AVIATION OPERATIONS IN THE GREAT BASIN ON
WEDNESDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM PST
WEDNESDAY FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST
AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST
WEDNESDAY BELOW 5000 FEET FOR HUMBOLDT COUNTY.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM PST
WEDNESDAY ABOVE 5000 FEET FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST
WEDNESDAY FOR EXTREME EASTERN ELKO COUNTY.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST
WEDNESDAY FOR NORTHERN NYE COUNTY.

&&

87/95/95
Hazardous weather outlook, Dec 28, 3:04 AM PST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
304 AM PST TUE DEC 28 2010

NVZ013-030>037-291115-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
304 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM IS EXPECTED TO IMPACT THE REGION STARTING
LATE THIS AFTERNOON. RAIN IS EXPECTED TO CHANGE COMPLETELY TO SNOW
LATE TONIGHT...WITH SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL ACCUMULATIONS OF SNOW ARE EXPECTED ON WEDNESDAY. THE
SNOW COMBINED WITH STRONG NORTHWEST WINDS WILL LEAD TO BLOWING
AND DRIFTING SNOW...RESULTING IN HAZARDOUS TRAVEL DURING THE DAY
ON WEDNESDAY. SEE LATEST WARNING AND ADVISORY PRODUCTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

KNUTSVIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
December 28, 3:00 PM PST to December 29, 8:00 AM PST
Where
Humboldt forecast zone
Reported by
SNOTEL
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

SNOTELS reported 11 to 14 inches of new snow.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 28, 4:00 PM PST to December 29, 3:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

SNOTELS reported between 1 and 2 feet of new snow.

Heavy Snow, N Elko Cnty

When
December 28, 6:00 PM PST to December 29, 2:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

SNOTELS reported between 8 and 17 inches of new snow. Wild Horse COOP reported 11 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266108, 266110, 266109.